Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 78, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 14, 2012, 11:13 PM CDT for Borden County, Dawson County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 14, 2012, 11:13 PM CDT (04:13 UTC)
- Expired
- Apr 15, 2012, 12:15 AM CDT
- In force
- 62 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Borden County, TX, Dawson County, TX
The radar
The Lubbock radar (KLBB), 102 km from the middle of the area, began a volume at 04:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 14, 10:29 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 4.2 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 815 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 2403 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.2
The text
As transmitted, in the capitals the NWS used until 2016.
501
WUUS54 KMAF 150413
SVRMAF
TXC033-115-150515-
/O.NEW.KMAF.SV.W.0078.120415T0413Z-120415T0515Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1113 PM CDT SAT APR 14 2012
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN DAWSON COUNTY IN WEST TEXAS...
BORDEN COUNTY IN WEST TEXAS...
* UNTIL 1215 AM CDT
* AT 1104 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST OF MESQUITE
TO MIDWAY...OR ALONG A LINE EXTENDING FROM 15 MILES SOUTH OF TAHOKA
TO 6 MILES SOUTHEAST OF LAMESA...MOVING EAST AT 35 MPH.
* SEVERE THUNDERSTORMS WILL AFFECT THE FOLLOWING LOCATIONS...
MESQUITE...
MESQUITE...
GAIL...
LAKE J.B. THOMAS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER... HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIDLAND.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT SUNDAY
MORNING FOR WEST TEXAS.
&&
LAT...LON 3255 10120 3255 10199 3295 10198 3297 10188
3296 10119
TIME...MOT...LOC 0413Z 256DEG 32KT 3297 10168 3270 10178
$$2 follow-up statements
548
WWUS54 KMAF 150424
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1124 PM CDT SAT APR 14 2012
TXC033-115-150515-
/O.CON.KMAF.SV.W.0078.000000T0000Z-120415T0515Z/
DAWSON TX-BORDEN TX-
1124 PM CDT SAT APR 14 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR BORDEN AND EASTERN DAWSON COUNTIES...
AT 1117 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTH OF MESQUITE TO
MIDWAY...OR ALONG A LINE EXTENDING FROM 16 MILES SOUTHEAST OF TAHOKA
TO 13 MILES EAST OF LAMESA...MOVING EAST AT 35 MPH.
SOME LOCATIONS AFFECTED BY SEVERE THUNDERSTORMS INCLUDE...GAIL AND
LAKE J.B. THOMAS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER... HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIDLAND.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT SUNDAY
MORNING FOR WEST TEXAS.
&&
LAT...LON 3255 10120 3255 10199 3295 10198 3297 10188
3296 10119
TIME...MOT...LOC 0424Z 256DEG 32KT 3299 10157 3272 10167
$$861
WWUS54 KMAF 150507
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1207 AM CDT SUN APR 15 2012
TXC033-115-150515-
/O.CON.KMAF.SV.W.0078.000000T0000Z-120415T0515Z/
DAWSON TX-BORDEN TX-
1207 AM CDT SUN APR 15 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR BORDEN AND EASTERN DAWSON COUNTIES...
AT 1204 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 12 MILES NORTHEAST OF GAIL...MOVING EAST AT 35 MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
NORTHEASTERN BORDEN COUNTY...MOTORISTS ON FARM TO MARKET ROAD 2350.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
TO REPORT SEVERE WEATHER... HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIDLAND.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT SUNDAY
MORNING FOR WEST TEXAS.
&&
LAT...LON 3256 10139 3255 10199 3283 10197 3296 10176
3296 10119
TIME...MOT...LOC 0505Z 256DEG 30KT 3289 10130
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 10:43 PM CDT, 30 minutes earlier.
Area forecast discussion, Apr 14, 10:43 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1043 PM CDT SAT APR 14 2012
.UPDATE...
NPW HEADLINES HAVE MOSTLY EXPIRED.
&&
.DISCUSSION...
HAVE ISSUED UPDATE TO REMOVE NPW HEADLINE FOR BLOWING DUST AND
WIND ADVISORY EXCEPT DAVIS MTNS AND HIGH WIND WARNIG FOR GDP
MTNS. ALSO HAVE UPDATED TO INCLUDE SEVERE TSTM WATCH UNTIL 11Z
FOR PB GENERALLY FROM I-20 NORTH. A LINE OF STORMS IS EXPECTED
WITH WIND AND HAIL PRIMARY CONCERNS.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 48 74 43 76 / 20 0 0 0
CARLSBAD NM 45 74 39 76 / 0 0 0 0
DRYDEN TX 55 82 50 83 / 20 0 0 0
FORT STOCKTON TX 47 76 45 79 / 10 0 0 0
GUADALUPE PASS TX 40 64 43 70 / 0 0 0 0
HOBBS NM 41 70 42 76 / 10 0 0 0
MARFA TX 37 69 29 69 / 10 0 0 0
MIDLAND INTL AIRPORT TX 47 73 44 78 / 20 0 0 0
ODESSA TX 49 73 45 78 / 20 0 0 0
WINK TX 45 75 43 82 / 10 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING UNTIL NOON MDT SUNDAY FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.
FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING
FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN
NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
TX...HIGH WIND WARNING UNTIL NOON MDT SUNDAY FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS.
FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING
FOR THE FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...
GUADALUPE MOUNTAINS...REEVES COUNTY AND UPPER TRANS PECOS...
VAN HORN AND HIGHWAY 54 CORRIDOR.
WIND ADVISORY UNTIL 7 AM CDT SUNDAY FOR THE FOLLOWING ZONES...
DAVIS/APACHE MOUNTAINS AREA.
&&Hazardous weather outlook, Apr 14, 6:44 PM CDT, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 644 PM CDT SAT APR 14 2012 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-152345- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 644 PM CDT SAT APR 14 2012 /544 PM MDT SAT APR 14 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS EVENING ACROSS THE WESTERN LOW ROLLING PLAINS...PERMIAN BASIN AND STOCKTON PLATEAU. THUNDERSTORM DEVELOPMENT IS MOST LIKELY DURING THE LATE EVENING HOURS. THE MAIN CONCERNS WILL BE THE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS. DRY AND WINDY CONDITIONS ARE LIKELY OVER MUCH OF THE REGION TODAY. A RED FLAG WARNING FOR CRITICAL FIRE WEATHER CONDITIONS REMAINS IN EFFECT FOR MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO. SOME AREAS OF BLOWING DUST WILL ALSO BE POSSIBLE...ESPECIALLY ACROSS SOUTHEAST NEW MEXICO...THE GUADALUPE MOUNTAINS AND VAN HORN AND HIGHWAY 54 CORRIDOR. SOUTHWEST WINDS OF 35 TO 50 MPH WITH GUSTS AROUND 75 TO 80 MPH ARE EXPECTED IN THE GUADALUPE MOUNTAINS STARTING CONTINUING THROUGH EARLY SUNDAY MORNING. A HIGH WIND WARNING REMAINS IN EFFECT FOR THE GUADALUPE MOUNTAINS. ALSO LOCAL GUSTS TO 60 MPH WILL BE POSSIBLE ACROSS SOUTHEAST NEW MEXICO AND VAN HORN. BLOWING DUST REDUCING VISIBILITY TO AROUND ONE HALF IS EXPECTED TOO. VERY WINDY CONDITIONS ARE EXPECTED ACROSS PARTS OF SOUTHEAST NEW MEXICO... THE NORTHWEST AND WESTERN PERMIAN BASIN...THE UPPER TRANS PECOS AND DAVIS MOUNTAINS TODAY. SOUTHWEST WINDS OF 25 TO 40 MPH WITH GUSTS NEAR 55 MPH CAN BE EXPECTED. A WIND ADVISORY IS IN EFFECT UNTIL 10 PM CDT THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY CRITICAL FIRE WEATHER CONDITIONS MAY RETURN TO SOUTHEAST NEW MEXICO...THE GUADALUPE MOUNTAINS...PORTIONS OF THE UPPER TRANS PECOS AND THE DAVIS MOUNTAINS ON SUNDAY. A FIRE WEATHER WATCH REMAINS IN FOR THESE AREAS. LIGHT WINDS AND DRY AIR MAY ALLOW LOW TEMPERATURES TO APPROACH FREEZING ACROSS THE MARFA PLATEAU SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... ALTHOUGH SPOTTER ACTIVATION IS NOT EXPECTED...SPOTTERS AND EMERGENCY MANAGERS ACROSS THE PERMIAN BASIN...WESTERN LOW ROLLING PLAINS AND STOCKTON PLATEAU SHOULD REMAIN ALERT TO THE POTENTIAL FOR DEVELOPING STORMS LATE THIS EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Apr 14, 10:15 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1015 PM CDT SAT APR 14 2012 TXZ045-046-050-150345- DAWSON-GAINES-ANDREWS- 1015 PM CDT SAT APR 14 2012 ...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM AFFECTING EASTERN GAINES...NORTH CENTRAL ANDREWS AND NORTHWESTERN DAWSON COUNTIES UNTIL 1045 PM CDT... A LINE OF INTENSIFYING THUNDERSTORMS WERE LOCATED FROM NORTHEASTERN GAINES COUNTY EXTENDING INTO ANDREWS COUNTY MOVING NORTHEAST AT 20 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND. &&
Special weather statement, Apr 14, 11:07 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1107 PM CDT SAT APR 14 2012 TXZ045-046-150430- DAWSON-GAINES- 1107 PM CDT SAT APR 14 2012 ...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM AFFECTING SOUTHEASTERN GAINES AND SOUTHWESTERN DAWSON COUNTIES UNTIL 1130 PM CDT... AN INTENSIFYING THUNDERSTORM WAS LOCATED 14 MILES SOUTHWEST OF FRIENDSHIP AT 1106 PM CDT...MOVING NORTHEAST AT 25 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. IF SEVERE WEATHER IS OBSERVED OR A WARNING IS ISSUED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND. &&
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 10:16 PM CDT | Severe Thunderstorm Warning | MAF | Dawson, Gaines | 59 min |
| Apr 15, 12:24 AM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Howard, Martin, Scurry | 51 min |
| Apr 15, 12:32 AM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Martin, Midland | 58 min |
| Apr 15, 1:00 AM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Midland, Reagan, Upton | 60 min |
| Apr 15, 1:18 AM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard | 57 min |
| Apr 15, 1:40 AM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Reagan, Upton | 65 min |
| Apr 15, 1:59 AM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 61 min |
| Apr 15, 5:16 AM CDT | Red Flag Warning | MAF | Andrews, Crane, Ector, Gaines, Loving, Midland and 4 more | 14 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.